Access the full text.
Sign up today, get DeepDyve free for 14 days.
Hindawi Case Reports in Immunology Volume 2020, Article ID 4503598, 3 pages https://doi.org/10.1155/2020/4503598 Case Report Injection Site Erythema in a Patient on Therapeutic Anticoagulation with Low Molecular Weight Heparin after Mechanical Aortic Valve Replacement: A Rare Presentation of Heparin- and Protamine-Induced Thrombocytopenia 1 2 3 2 Caroline Holaubek, Paul Simon, Sabine Eichinger-Hasenauer, Franz Gremmel, and Barbara Steinlechner Division of Cardiothoracic and Vascular Anesthesia and Intensive Care, Medical University of Vienna, Vienna, Austria Division of Cardiac Surgery, Medical University of Vienna, Vienna, Austria Division of Hematology and Hemostaseology, Department of Medicine I, Medical University of Vienna, Vienna, Austria Correspondence should be addressed to Barbara Steinlechner; firstname.lastname@example.org Received 12 December 2019; Revised 7 March 2020; Accepted 24 March 2020; Published 10 April 2020 Academic Editor: Christian Drouet Copyright©2020CarolineHolaubeketal. *isisanopenaccessarticledistributedundertheCreativeCommonsAttributionLicense, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. Previous exposition to heparin and protamine in patients undergoing cardiopulmonary bypass and postoperative therapeutic anticoagulation with LMWH may lead to the development of heparin-induced thrombocytopenia (HIT) and/or protamine- induced thrombocytopenia (PIT). *is case deals with a rare clinical presentation of circulating IgG antibodies against heparin/ platelet factor 4 complexes and heparin/protamine complexes after cardiac surgery. Ensuing purpura and skin necrosis (blisters) at the injection sites of LMWH and clinical symptoms improved rapidly after replacement of LMWH by an alternative anti- coagulant.*eaimofthisreportistodrawattentiontotheseveraldiﬀerentclinicalmanifestationsofheparin-and/orprotamine- induced thrombocytopenia and shows a possible course of treatment and recovery. 1. Introduction 2. Case Report A 54-year-old male patient with severe aortic valve stenosis *erapeutic low molecular weight heparin (LMWH) after (strongly calciﬁed bicuspid valve) undergoing mechanical mechanical aortic valve replacement and previous exposi- aortic valve replacement developed injection-site erythemas tion to heparin and protamine during cardiac surgery on after5 daysoftherapeuticLMWH(enoxaparin40 mgBID). cardiopulmonary bypass (CPB) may trigger heparin-in- An allergic hypersensitivity reaction to heparin was sus- duced thrombocytopenia (HIT) and/or protamine-induced pected, and enoxaparin was switched to another LMWH thrombocytopenia (PIT). HITis caused by the formation of (fraxiparin) followed by intravenous unfractionated heparin IgG antibodies against immunogenic heparin/platelet factor since hypersensitivity reactions continued. In parallel, oral 4 complexes, whereas PIT is caused by antibodies against anticoagulation with a vitamin K antagonist (phenprocou- protamine alone and/or protamine/heparin complexes . mon)wasstartedatadoseof9mgon2consecutivedays.On *ediagnosisofHITisbasedonclinicalsignsandsymptoms the seventh day after surgery, all LMWH injection sites including a decline of platelets and thromboembolic com- became increasingly painful and inﬂamed and showed ne- plications supported by conﬁrmatory laboratory testing . croticcentrallesionsandblisters,withtheﬁrstsiteattheleft *e diagnosis of PIT is still a rarity although an increase of thighbeingthemostseverelyaﬀected(Figure1).Inaddition, seropositivepatientsaftercardiacsurgeryhasbeenreported. the patient described a tingling sensation in the tips of his An associated higher risk of early thrombosis and throm- ﬁngers and toes. bocytopenia was suspected . 2 Case Reports in Immunology (a) (b) (c) Figure 1: Clinical illustrations. (a) 7th postoperative day. (b) 15 hours after switch. (c) 11th postoperative day. 500 60 10daysafterthestartofheparin,gangrenousskinlesion,and no apparent other causes for thrombocytopenia indicate a high probability for HIT (8 points). Heparin and phenprocoumon were immediately Argatroban start stopped, vitamin K was administered at an INR of 1.5, and argatroban at an initial dosage of 0.15μg/kg/min IV was started as an alternative anticoagulant. *e occurrence of HITcorrelates with higher optical density in speciﬁc ELISA tests . On the seventh postoperative day, ELISA tests showed highly positive antibody levels/OD, 2.0 with lysate (HIT), and 0.8 without lysate (PIT) (optical densities from 0 0 Zymutest HIA IgG enzyme-linked immunosorbent assay (ELISA)test(HyphenBiomed))(Figure3).Plateletcount increased steadily thereafter, and the local injection sites ICU days recovered (Figure 1). After normalization of the platelet Platelet count count, phenprocoumon was restarted, and argatroban was aPTT discontinued once an INR above 2.0 was reached. Figure 2: Course of platelet count (150–350G/L) and aPTTvalues (27–41sec). 3. Discussion We present a case of HIT with several unusual but very 2.0 2.0 distinct features. Patient developed HIT while receiving LMWH. Compared to UFH, prevalence of HIT during LMWH is very rare . However, the risk of HITincreases 1.5 1.5 during certain high-risk situations including cardiac sur- gery. Whether switching to UFH aggravated the clinical 1.0 1.0 syndromeremainstobediscussed.Skinreactionstoheparin aremostly allergic hypersensitivity reactions.An association with HIT has been reported . 0.5 0.5 Low platelet count is the hallmark in establishing the diagnosis of HIT. Many patients present with increased 0.0 0.0 platelet counts particularly after surgery. It is important to note that not only a platelet count numerically below the lower limit of the normal range but also a decline of more ICU days than 50% in platelet number may also be an indicator of With lysate HIT. Without lysate In patients with conﬁrmed HIT, oral anticoagulation with a vitamin K antagonist is contraindicated as this may Figure 3: Antibody levels in our patient. cause gangrenous lesions usually in the ﬁngers or toes. Interestingly, in our patient, gangrenous lesions started in *ere was aperioperative drop inthe platelet countwith the erythematous injection sites. It can be surmised that the recovery 4 days after surgery (398G/l). On day 6, platelet tinglingsensationsinthetipsofﬁngersandtoeswererelated count decreased to 160G/l but remained within the normal to impaired circulation in the microvasculature. range (Figure 2). However, based on the criteria of the 4Ts Protamine is routinely used after cardiac surgery to score, more than 50% drop of platelet count together with reverse the anticoagulant eﬀects of heparin. Platelet-acti- the onset of the symptoms, platelet count fall between 5 and vating anti-protamine-heparin antibodies show several OD Platelet count (G/L) Preop. Preop. OP OP OD aPTT (s) Case Reports in Immunology 3 similarities with anti-platelet factor 4-heparin antibodies and are a potential risk factor for early postoperative thrombosis . Upon suspicion of HITand later conﬁrmed by antibody levels with and without lysate (Figure 3), all heparin was stopped. We decided for the parenteral thrombin inhibitor argatroban as an alternative anticoagulant because of its availability and our vast clinical experience with this thrombin inhibitor in particular. Clinical symptoms and platelet count improved/nor- malized with the alternative anticoagulant. Conflicts of Interest *e authors declare that they have no conﬂicts of interest. References  T. Bakchoul, H. Zollner, ¨ J. Amiral et al., “Anti-protamine- heparin antibodies: incidence, clinical relevance, and patho- genesis,” Blood, vol. 121, no. 15, pp. 2821–2827, 2013.  A.Cuker,P.A.Gimotty,M.A.Crowther,andT.E.Warkentin, “Predictive value of the 4Ts scoring system for heparin-in- duced thrombocytopenia: a systematic review and meta- analysis,” Blood, vol. 120, no. 20, pp. 4160–4167, 2012.  M.-A.Pearson, C.Nadeau,and N.Blais,“Correlation ofELISA optical density with clinical diagnosis of heparin-induced thrombocytopenia,” Clinical and Applied $rombosis/Hemo- stasis, vol. 20, no. 4, pp. 349–354, 2014.  S. Panzer, A. Schiferer, B. Steinlechner, L. Drouet, and J. Amiral, “Serological features of antibodies to protamine inducing thrombocytopenia and thrombosis,” Clinical Chemistry and Laboratory Medicine,vol.53,no.2,pp.249–255,  L.-A. Linkins, A. L. Dans, L. K. Moores et al., “Treatment and prevention of heparin-induced thrombocytopenia,” Chest, vol. 141, no. 2, pp. e495S–e530S, 2012.
Case Reports in Immunology – Hindawi Publishing Corporation
Published: Apr 10, 2020
Access the full text.
Sign up today, get DeepDyve free for 14 days.